Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

May 31, 2017Lewis County, New York

NWS Buffalo, NY issued this special weather statement at May 31, 2017, 12:23 PM EDT for Lewis County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 12:23 PM EDT (16:23 UTC)
Expired
May 31, 2017, 12:45 PM EDT
In force
22 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 2 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS81 KBUF 311623
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1223 PM EDT WED MAY 31 2017

NYZ007-008-311645-
Jefferson-Lewis-
1223 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON AND
CENTRAL LEWIS COUNTIES...

At 1222 PM EDT, a strong thunderstorm was located near Barnes
Corners, or 15 miles south of Watertown, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Carthage, Lowville, West Carthage, Barnes Corners, Whetstone Gulf
State Park, Denmark, New Bremen, Watson, Martinsburg and Greig.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4365 7577 4369 7577 4369 7581 4390 7591
      4406 7532 4369 7521
TIME...MOT...LOC 1622Z 249DEG 37KT 4376 7582 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 31, 10:58 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 10:58 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1058 AM EDT Wed May 31 2017

.SYNOPSIS...
An upper level low will be responsible for producing showers and
thunderstorms today, of which some may become locally strong across
the Finger Lakes region and east of Lake Ontario with gusty winds
and small hail. These storms will diminish this evening, and after a
mainly dry day Thursday there will be renewed chances for showers
and thunderstorms Thursday night through Friday night as the upper
level low crosses the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Water vapor imagery displays an upper level low near James Bay this
morning that will slowly drop southward to north of the Great Lakes
over the course of this period. A few showers organized along a mid-
level wave and moisture max will cross the North Country this
midday brining only light localized precip accumulations.

For today the main concern will be thunderstorm coverage for the
afternoon hours. SB CAPE values of 500 to 1500 J/KG across the
region, combined with 0-6 KM bulk wind shear values of 40 knots and
a subtle trough axis of the upper level low passing across the
region will support thunderstorm development. Similar to yesterday,
the bulk of the thunderstorms will initiate on lake breeze
boundaries. With the upper level low bringing cooler air aloft over
the region, WBZ levels will fall to around 6-7K feet and lower
freezing levels will support hail development. In addition to the
hail, a passing LLJ will enhance wind speeds in the lower levels
this afternoon with possible damaging downdrafts. The greatest risk
for strong to severe storms will lie across the inland So. Tier,
through the Genesee Valley and to east of Lake Ontario, where the
greatest instability will lie this afternoon. Overall the severe
threat will be fairly minimal and localized with very pulsey
thunderstorms.

Northeast of Lake Erie, and also northeast of Lake Ontario a
southwest wind will provide for a lake induced stable layer that
will bring sunshine and gusty winds (mainly east of Lake Erie).
Winds may gust 30 to 35 mph through the afternoon hours.

Thunderstorms will likely end by late afternoon or early evening
over much of the region as the upper level trough axis passes across
the region, and daytime heating diminishes. A few showers will
linger into the evening before diminishing all together through the
night.

As the upper level low draws closer to our region today we should
see temperatures a degrees or two cooler today than yesterday.
Overnight lows will drop back into the lower 50s near the lakes, and
upper 40s inland. Dewpoints will not be high today, just in the low
to mid 50s, so comfort level should not be impacted much by
humidity, and these low dewpoints should greatly limit any fog
formation tonight.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Unlike this time last year when we couldn't BUY a beneficial shower
or thunderstorm...the opposite has been true so far this Spring. We
can thank a nearly stationary stacked low over Ontario for our
recent bouts of unsettled weather...and while this system will soon
exit across Quebec to the Canadian maritimes...it will support
additional bouts of showers and thunderstorms as we head into the
upcoming weekend. The silver lining to this is that there will be
welcomed rain free periods as well...including all of Thursday.

An expansive area of high pressure centered over the Ohio Valley on
Thursday will extend northwards across the Lower Great Lakes. The
widespread subsidence provided by this feature will counter any
effects from the cyclonic flow in the mid and upper levels...while a
pronounced subsidence inversion at 5k ft will cap off steep +10 deg
c/km lapse rates within a seasonably cool airmass. This will enable
us to enjoy at least partial sunshine with nothing more than some
'self-destruct' strato-cu from the aforementioned capped off thermal
environment. The one fly in the ointment will be a shortwave that
will rotate southwards towards Lake Ontario late in the day. It is
not out of the question that this could generate a shower...over...
or east of the lake (esp Thousand Islands region) towards evening.
Otherwise it will remain seasonably cool as H85 temps averaging 4c
will only allow max temps to reach the low to mid 60s.

The northern periphery of the 'Ohio Valley' high pressure system
will then be suppressed to the south Friday night...as the
aforementioned shortwave will sweep across Lake Ontario and drive a
weak frontal boundary southward across our forecast area. This could
touch off a few showers or even a thunderstorm...however the bulk of
the area is expected to stay precipitation free.

On Friday...a more robust shortwave will take aim on our region from
the Upper Great Lakes. While it is often difficult to time these
features...especially from more than 48 hours in advance...consensus
of the deterministic GFS and ECMWF favor a late day passage. This
would maximize diurnal destabilization and offer the greatest chance
for showers and thunderstorms that would last into the evening
hours. Again...the vast majority of Friday should be pcpn free...
particularly through the midday hours. While not quite as cool as
the day before...Friday will remain on the cool side of normal with
highs between 65 and 70.

A second...more legitimate cold frontal boundary will accompany the
passage of the strong shortwave late Friday and Friday evening. A
wedge of high pressure extending south from Hudson Bay will then
help to push the front south of the Mason Dixon line by daybreak
Saturday. This will allow showers and spotty thunderstorms to taper
off from north to south during the course of the night.

It is worth noting that guidance over the past several days has been
VERY inconsistent with the speed of this front and the location of
its eventual stalling...largely because of the poor handling of an
upstream shortwave over the Canadian prairies. This next bundle of
energy will determine the evolution of a sfc wave along the west end
of the far reaching frontal boundary...with a faster development
leading to a slower southward progression of the front...and
possibly the likelihood of the front stalling closer to our forecast
area. This is important as Saturdays weather will hinge on how fast
the wave can get organized over the northern Plains.

Fortunately...the medium range ensembles are now in loose agreement
of a slower development of the sfc wave over the Upper Mississippi
Valley on Saturday...so the wedge of high pressure over our region
should stay in place for another 12 hours. This will allow us to
experience at least partial sunshine on Saturday with max
temperatures again holding in the 60s.

The fair weather will be short lived though...as low pressure
organizing over the Upper Mississippi Valley Saturday night will a
help to push the old cold frontal boundary back to the north towards
our region. As baroclinicity increases north of this boundary...rain
will gradually spread across the western counties.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
This period will feature unsettled weather and below normal daytime
temperatures...as fairly widespread rain on Sunday will transition
to showery conditions for both Monday and Tuesday.

The culprit for the rainy weather? The medium range ensembles are in
general agreement of yet another closed low developing in the
vicinity of the Lower Great Lakes by the time we push into the new
work week. This is a pattern that has become all too familiar this
Spring. This is a trend in guidance that has been in place for
several days now...so confidence is fairly high for its
verification. As for the day to day details...

A surface low will become organized in the vcnty of Lower Michigan
on Sunday...while a strengthening warm front will stubbornly push
north across our forecast area. This will most likely lead to
widespread steady rain for much of the day...with a true washout for
outdoor activities in the cards across the western counties.

As the upper support deepens over the Lower Great Lakes Monday and
Tuesday...the storm system will become vertically stacked and will
essentially be stationary over our forecast area. Given the lack of
strong dynamics at this point in the storms life cycle...the
precipitation will become more showery. In either case though...not
the best of weather to end the weekend...or to start the new work
week.

Daytime highs...which will average 5 to 10 degrees below normal...
will remain in the 60s through this period. Meanwhile...overnight
lows will be close to normal in the 50s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions expected across the region today. A few light
showers will cross the region from western NY to the North Country
late this morning, but should be little impact. Thunderstorms will
develop inland from the lake breezes again today. These storms will
form mainly south and east of BUF, ROC, and ART, and may briefly
impact JHW early this afternoon before moving eastward. Localized
MVFR/IFR within the storms is possible along with small hail and
erratic winds.

A few storms may encroach on IAG/ROC from the northwest along the
Lake Ontario lake breeze later this afternoon, but may stay just
north and west of the TAF sites. Again localized MVFR/IFR possible
along with small hail.

Gusty southwest winds up to 35 knots are expected at IAG/BUF/ROC
today with a robust lake breeze.

Outlook...

Thursday through Sunday...Mainly VFR...with localized IFR/MVFR
possible in scattered to numerous showers and thunderstorms at times.

&&

.MARINE...
An upper level low will cross the eastern Great Lakes region through
the end of the week. Southwest winds today will generally average
around 15 knots or lower, though on Thursday these southwest winds
may increase to near 15 to 20 knots across the eastern Lake Ontario
waters. Otherwise non-Small craft conditions are expected on the
lakes through the end of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...THOMAS
NEAR TERM...CHURCH/THOMAS
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...CHURCH
MARINE...THOMAS
Hazardous weather outlook, May 31, 4:21 AM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 AM EDT Wed May 31 2017

NYZ004>006-008-012>014-019>021-085-010830-
Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
421 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will redevelop today...with some storms
expected to be strong to severe with another round of gusty winds and
hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-010-011-010830-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-
421 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 31, 11:55 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1155 AM EDT WED MAY 31 2017

NYZ006-007-311630-
Jefferson-Oswego-
1155 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON AND
NORTHEASTERN OSWEGO COUNTIES...

At 1154 AM EDT, a strong thunderstorm was located over Sandy Island
Beach State Park, moving northeast at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Adams, Selkirk Shores State
Park, Adams Center, Southwick Beach State Park, Richland, Rodman,
Orwell and Lorraine.

This includes Interstate 81 between exits 36 and 41.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4353 7623 4358 7627 4369 7626 4373 7627
      4392 7587 4387 7584 4379 7585 4379 7579
      4359 7577
TIME...MOT...LOC 1554Z 243DEG 29KT 4366 7619

Church
Special weather statement, May 31, 12:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1223 PM EDT WED MAY 31 2017

NYZ007-008-311645-
Jefferson-Lewis-
1223 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON AND
CENTRAL LEWIS COUNTIES...

At 1222 PM EDT, a strong thunderstorm was located near Barnes
Corners, or 15 miles south of Watertown, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Carthage, Lowville, West Carthage, Barnes Corners, Whetstone Gulf
State Park, Denmark, New Bremen, Watson, Martinsburg and Greig.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4365 7577 4369 7577 4369 7581 4390 7591
      4406 7532 4369 7521
TIME...MOT...LOC 1622Z 249DEG 37KT 4376 7582

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:55 AM EDTSpecial Weather StatementBUFJefferson35 min
May 31, 12:47 PM EDTSpecial Weather StatementBUFLewis28 min
May 31, 2:15 PM EDTSpecial Marine WarningBUF45 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.